Toxic Epidermal Necrolysis Essay
Toxic Epidermal Necrolysis
Toxic Epidermal Necrolysis can be a life threatening disease, which was first discovered in 1922 by pediatrician A.M. Stevens and S.C. Johnson. Toxic Epidermal Necrolysis, also referred to as TEN disease, is usually a result of a drug reaction. TEN disease is not just limited to any one part of the world or group of people, but reaches all corners of the world. TEN symptoms can start out as a simple cough, headache or a fever. At this point if it is TEN disease the following, symptoms can be a rash turning into blisters across the face and parts of the body. Treatments for those who survive are given in the hospital. At this point, your Doctor will have taken you off any medications that may be causing this infection. The frequency of Toxic Epidermal Necrolysis in the United States is estimated to be between 0.22-1.23 cases per 100,000 people per year. However, in HIV-positive people the rate of the disease increases to one case per thousand per year.
Additionally, the rate of infection in Germany and France is reported to be between 1 to 1.9 cases per million people. The worldwide frequency of TEN is 0.4 to 1.3 cases per million annually. Regardless of world location, TEN can affect any age group, but it appears to be more frequent in people age 46 to 63 years old. TEN is more prevalent in the elderly population because they tend to use more medications, thus increasing the rate of infection. On the other hand, unlike the elderly, children tend to contract TEN by infection rather than medication reactions. Furthermore, the blood relatives of those who have been affected by TEN can be at a risk of developing the disorder because heredity is suspected in skin disorders caused by drug reactions. Therefore, blood relatives of the infected person must not use the medication that is thought to be the cause, and they should be cautious when using similar medications.
The first step of treatment is to stop taking the medications that can bring on TEN. While this may help prevent further complications, treatment will be painful and take some time. One who is treating a patient with Toxic Epidermal Necrolysis main job is to keep infection down and to set up IVs for fluids and nutrition so that the body has the capability to start the healing process. As stated earlier, treatment may take some time so to keep the patient as comfortable as possible, pain medication such as morphine may be administered.
Treatment for Toxic Epidermal Necrolysis is usually done in the ICU, and is referred to more as supportive care, which means the ICU unit tries to create a positive atmosphere for the body to fight and heal its self of this attack. In conclusion, Toxic Epidermal Necrolysis may not be one of the most common diseases out there, but it would behoove one to know the symptoms, such as a rash or blisters appearing or a persistent fever and possible blisters forming in the mouth and eyes. Many confuse this beginning outbreak as the flu. Therefore, if someone you know starts having a reaction that resembles TEN, then one should seek medical help before the body is plagued with an all-out reaction that resembles the blisters of a burn victim.
University/College: University of Chicago
Type of paper: Thesis/Dissertation Chapter
Date: 4 November 2016
Let us write you a custom essay sample on Toxic Epidermal Necrolysis
for only $16.38 $13.9/page